Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 118, NWS Las Vegas, NV

August 27, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 27, 2016, 7:43 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2016, 7:43 AM MST (14:43 UTC)
Expired
Aug 27, 2016, 10:45 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 146 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 2.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1919 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WGUS55 KVEF 271443
FFWVEF
AZC015-271745-
/O.NEW.KVEF.FF.W.0118.160827T1443Z-160827T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
743 AM MST SAT AUG 27 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 1045 AM MST

* AT 742 AM MST...TRAINED WEATHER SPOTTERS REPORTED RAPIDLY RISING
  WASHES IN THE LAKE HAVASU CITY AREA...ESPECIALLY NEAR STATE
  HIGHWAY 95 AND MCCULLOCH. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAKE HAVASU CITY AND DESERT HILLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3441 11429 3442 11429 3444 11432 3445 11434
      3445 11438 3450 11439 3452 11438 3454 11439
      3458 11440 3460 11407 3438 11410

$$

CMS
2 follow-up statements
578 
WGUS75 KVEF 271551
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
851 AM MST SAT AUG 27 2016

AZC015-271745-
/O.CON.KVEF.FF.W.0118.000000T0000Z-160827T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
851 AM MST SAT AUG 27 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM MST FOR
SOUTHWESTERN MOHAVE COUNTY...

AT 850 AM MST...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
PRODUCING HEAVY RAIN NEAR AZ 95 AND MCCULLOCH. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LAKE HAVASU CITY AND DESERT HILLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3441 11429 3442 11429 3444 11432 3445 11434
      3445 11438 3450 11439 3452 11438 3454 11439
      3458 11440 3460 11407 3438 11410

$$

DSB
043 
WGUS75 KVEF 271740
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1040 AM MST SAT AUG 27 2016

AZC015-271750-
/O.EXP.KVEF.FF.W.0118.000000T0000Z-160827T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1040 AM MST SAT AUG 27 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE COUNTY WILL EXPIRE
AT 1045 AM MST...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3441 11429 3442 11429 3444 11432 3445 11434
      3445 11438 3450 11439 3452 11438 3454 11439
      3458 11440 3460 11407 3438 11410

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:00 AM MST, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 27, 2:00 AM MST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
200 AM PDT SAT AUG 27 2016

.SYNOPSIS...Scattered showers and thunderstorms will remain possible
today keeping regional temperatures on the cool side for late
August. Temperatures will return closer to normal Sunday into early
next week. A weather system will arrive midweek and bring a renewed
chance for showers and storms over our eastern areas and cool
temperatures back down a few degrees for the latter half of the
week.

&&

.SHORT TERM...Through Sunday night.

Fairly active night has taken shape as a weak upper level low
developed southward into our region and combined with favorable jet
dynamics to produce clusters of strong thunderstorm activity. Much
of the activity as of early this morning has trended weaker but
remains persistent across central Mohave county and the Mojave
Preserve area. A secondary batch of showers and thunderstorms is
moving southward out of Lincoln county and looks to drive south
across Clark and Northern Mohave counties early this morning.
Considerable convective cloud cover will hinder the heating somewhat
across Mohave county later this morning but further west things will
likely get active again under the influence of cool temperatures
aloft and lingering moisture. Maintained chance PoPs across much of
Southern Nevada and eastern California today and early indications
are the Mojave Preserve area and parts of the Spring mountains may
see a few strong storms this afternoon. Once the cloud cover
clears...convection will again fire across Mohave county as well.

The low will begin to push east Saturday evening which will result
in a decreasing influence on our weather and increasing stability.
Some residual moisture may result in a few isolated storms across
the higher terrain of southern Nevada and Northwest Arizona but
overall things will be much more dry. Temperatures today will be
sharply cooler than past days thanks to the close proximity to the
upper low and abundance of cloud cover, with temperatures returning
to near normal sunday.

.LONG TERM...Monday through Friday (From Previous Discussion).

Upper level low approaching central California Monday will help
suppress a strong ridge and bring an increasing southwest flow into
the region Monday and early Tuesday. This increasing southwest flow
will bring better mixing to the region along with increasing heights
leading to about a 4-6 degrees jump in temperatures Monday
afternoon. Moisture is expected to remain well east of the forecast
area and no precipitation is expected. By Tuesday, an inverted
trough over the western Gulf of Mexico will slowly track west and
bring an increase in moisture to portions of Arizona with PW values
approaching an inch and a half over the southern half of the state.
Still looks to dry for northwest Arizona and the models are not
indicating much in the way of instability to include any pops in the
forecast. Moisture and instability will increase Wednesday over
northwest Arizona as the inverted through continues to track west.
The GFS indicates the 1" PW line basically extending from eastern
San Bernardino Co through far eastern Clark and through northern
Mohave Co with the 1.25" line over far eastern Mohave. Instability
is also expected to increase leading to a better chance of
thunderstorms during the afternoon. As of now it looks like the best
chance will remain over the eastern half of Mohave County and did
raise pops slightly for that area.

Differences in the GFS/ECMWF on Thursday as the GFS shows the trough
off the west coast to deepen which increases the southwest flow over
the area and pushes much of the moisture east. However, the ECMWF
increases high pressure over the southern states which allows
moisture to be pulled north into Arizona keeping the chance of
showers and thunderstorms going though Thursday and Friday. There is
also some indication from the ECMWF that moisture could be pushed
further west affecting Clark and eastern San Bernardino Counties. At
this time will keep the slight chance over northern Mohave through
Friday.

Temperatures will remain above normal through Tuesday, but will cool
about 3-5 degrees Wednesday and Thursday as the trough digs off the
coast and brings lowering heights to the area. &&

&&

.AVIATION...For McCarran...Scattered thunderstorms will remain a
possibility this morning and again this afternoon. Winds will be
variable based on outflow boundary activity but should tend to favor
south or southeast winds. Sct-bkn clouds expected through mid
morning above 10k with scattered clouds and a chance for storms in
the afternoon. Drier conditions expected Sunday.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Scattered thunderstorms expected mainly across Southern
Nevada and Northwest Arizona as well as far eastern California
today.  Convective turbulence and gusty surface winds can be
expected in these areas. Widespread cloud cover can be expected east
of the Colorado River this morning with increasing clouds during the
afternoon as thunderstorms redevelop. Otherwise...generally light
southerly winds favored for most TAF sites.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.

&&

Short Term/Aviation...Outler
Long Term...Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 27, 1:50 AM MST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
150 AM PDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     FLASH FLOOD      8 S CAL NEV ARI         35.19N 114.85W
08/26/2016                   CLARK              NV   LAW ENFORCEMENT

            HIGHWAY 95 NEAR STATE HIGHWAY 163 CLOSED TO
            CLEAR FLOOD DEBRIS FROM ROADWAY.

&&

CMS
Local storm report, Aug 27, 2:02 AM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
202 AM PDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     6 S NEEDLES             34.77N 114.62W
08/26/2016  M86 MPH          SAN BERNARDINO     CA   ASOS

            ASOS STATION NEEDLES AIRPORT /EED/.

&&

CMS
Local storm report, Aug 27, 4:23 AM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 AM PDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 AM     FLASH FLOOD      17 NW NEEDLES           35.03N 114.83W
08/27/2016                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS A SEMI
            TRUCK STUCK ON HIGHWAY 95 FROM FLOOD WATERS.
            ROAD CLOSURE IN PLACE FROM I-40 TO THE
            NEVADA BORDER.

&&

CMS
Local storm report, Aug 27, 4:29 AM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
429 AM PDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     FLASH FLOOD      6 S NEEDLES             34.77N 114.60W
08/26/2016                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS HIGHWAY 95
            AND FIVE MILE ROAD ARE CLOSED FOR MAJOR
            FLASH FLOODING AND A POTENTIAL PARTIAL
            COLLAPSE OF THE ROAD.

&&

CMS
Local storm report, Aug 27, 4:38 AM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
438 AM PDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     FLASH FLOOD      VIDAL JUNCTION          34.19N 114.57W
08/27/2016                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS FLASH
            FLOODING ON STATE HIGHWAY 62 NEAR MILE
            MARKER 126. A VEHICLE WAS STUCK IN THE FLOOD
            WATERS.

&&

CMS
Local storm report, Aug 27, 6:31 AM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
631 AM PDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      1 ENE SEARCHLIGHT       35.47N 114.90W
08/26/2016                   CLARK              NV   OTHER FEDERAL

            COTTONWOOD COVE ROAD CLOSED DUE TO FLOODING.
            TIME ESTIMATED BASED ON RADAR.

&&

CMS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:40 PM MSTSevere Thunderstorm WarningVEFMohave35 min
Aug 26, 10:02 PM MSTSevere Thunderstorm WarningVEFMohave22 min
Aug 26, 10:07 PM MSTSevere Thunderstorm WarningVEFMohave38 min
Aug 26, 10:35 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 26, 10:43 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Aug 27, 2:26 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 27, 6:07 AM MSTFlash Flood WarningVEFMohave4 hr
Aug 27, 7:11 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 27, 9:53 AM MSTAreal Flood WarningVEFMohave12 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.